Alert archive / Louisiana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 55, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 23, 2013, 5:15 PM CDT for Vernon Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2013, 5:15 PM CDT (22:15 UTC)
- Expired
- May 23, 2013, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
County Vernon Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2552 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
768 WUUS54 KLCH 232215 SVRLCH LAC115-232300- /O.NEW.KLCH.SV.W.0055.130523T2215Z-130523T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 515 PM CDT THU MAY 23 2013 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL VERNON PARISH IN WEST CENTRAL LOUISIANA... THIS INCLUDES...ROSEPINE...FORT POLK... * UNTIL 600 PM CDT * AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH...OVER FORT POLK...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN VERNON PARISH AT 530 PM CDT PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS... AWAY FROM WINDOWS. && PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 337-477-5285 EXTENSION 1. LAT...LON 3101 9307 3092 9309 3090 9331 3108 9330 TIME...MOT...LOC 2215Z 274DEG 9KT 3100 9319 $$
2 follow-up statements
281 WWUS54 KLCH 232237 SVSLCH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 537 PM CDT THU MAY 23 2013 LAC115-232300- /O.CON.KLCH.SV.W.0055.000000T0000Z-130523T2300Z/ VERNON LA- 537 PM CDT THU MAY 23 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTH CENTRAL VERNON PARISH... AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR FORT POLK..MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN VERNON PARISH AT 550 PM CDT LAT...LON 3101 9307 3092 9309 3090 9331 3108 9330 TIME...MOT...LOC 2236Z 274DEG 9KT 3098 9319 $$
393 WWUS54 KLCH 232305 SVSLCH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 605 PM CDT THU MAY 23 2013 LAC115-232309- /O.EXP.KLCH.SV.W.0055.000000T0000Z-130523T2300Z/ VERNON LA- 605 PM CDT THU MAY 23 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL VERNON PARISH WILL EXPIRE AT 600 PM CDT... LAT...LON 3101 9307 3092 9309 3090 9331 3108 9330 TIME...MOT...LOC 2259Z 274DEG 9KT 3098 9312 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:17 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 23, 3:17 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 317 PM CDT THU MAY 23 2013 .DISCUSSION... CURRENT CONDITIONS FOR THE FORECAST AREA ARE PARTLY CLOUDY SKIES WITH SOUTHEASTERLY WINDS THROUGHOUT. NOTHING SIGNIFICANT DISPLAYED ON RADAR, WITH ISOLATED SHOWERS IN THE SOUTHWEST PORTION OF THE STATE. THIS MORNING'S SOUNDING FEATURED DRY AIR ALOFT, AND MOISTURE BELOW. A VEERING WIND PROFILE, IDENTIFIED BY CLOCKWISE WINDS, EXISTS IN THE LOWER LEVELS. HIGH PRESSURE ASSOCIATED WITH SFC RIDGING ACROSS THE EASTERN PLAINS WILL PUSH A WEAK BACKDOOR COLD FRONT SOUTH INTO THE FORECAST AREA EARLY FRIDAY. A CHANCE OF SHOWERS IS POSSIBLE WITH THIS FRONT IF DAYTIME HEATING IS SUFFICIENT DURING THE AFTERNOON, PAIRED WITH THE DRIER AIR EXISTING IN THE UPPER LEVELS. BEHIND THE FRONT, SLIGHTLY COOLER TEMPERATURES AND LOWER HUMIDITY VALUES WILL BE FELT, BUT MAINLY ACROSS THE NORTHWEST HALF OF THE CWA. FOLLOWING THE GFS MODEL GUIDANCE, MEMORIAL DAY, AS WELL AS THE REST OF EARLY NEXT WEEK, APPEARS TO BE WARM AND DRY AS A RESULT OF UPPER LEVEL RIDING BUILDING OVER EASTERN TEXAS INTO WESTERN LOUISIANA. STACKHOUSE && .MARINE...FAIRLY TRANQUIL MARINE CONDITIONS ARE EXPECTED THROUGH THE WEEKEND, HOWEVER INTO THE MIDDLE OF THE COMING WEEK LOW PRESSURE WILL DEVELOP OVER THE PLAINS WITH THE PRESSURE GRADIENT TIGHTENING LOCALLY. THIS WILL INCREASE THE SOUTHEAST FLOW TO NEAR 20 KTS BY WED. && .PRELIMINARY POINT TEMPS/POPS... KLCH 72 89 69 87 67 / 10 20 10 10 10 KBPT 73 89 70 86 69 / 10 20 10 10 10 KAEX 70 87 62 87 64 / 10 20 10 20 10 KLFT 70 90 68 88 66 / 10 20 10 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, May 23, 4:28 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 428 AM CDT THU MAY 23 2013 GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215- 216-259>262-241100- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES- BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS- ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON- ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER- SOUTHERN NEWTON- 428 AM CDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT PATCHY FOG WITH ISOLATED LOCATIONS HAVING VISIBILITIES BELOW 1/4 OF A MILE WILL OCCUR UNTIL MID MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ450-452-455-470-472-475-241100- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 428 AM CDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RUA
In the hours before
Local storm report, May 23, 2:08 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
208 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND GST AMELIA 29.66N 91.11W
05/22/2013 M115 MPH ST. MARY LA PUBLIC
REPORT OF WIND GUSTS TO 115 MPH AS PERSONNEL EVACUATED
TOWER. AN AWOS AT HELIPORT REPORTED 44 MPH BEFORE
FAILING.
&&
MOGGEDSpecial weather statement, May 23, 4:01 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
401 PM CDT THU MAY 23 2013
LAZ027-TXZ259-260-232200-
NORTHERN JASPER TX-NORTHERN NEWTON TX-VERNON LA-
401 PM CDT THU MAY 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND NEWTON COUNTIES...
SIGNIFICANT WEATHER ADVISORY FOR VERNON PARISH UNTIL 500 PM CDT...
AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF MAYFLOWER...MOVING EAST AT
10 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MAYFLOWER BY 425 PM...
TOLEDO BEND DAM BY 500 PM...
THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING AND PEA
TO NICKEL SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL
THIS STORM HAS PASSED.
LAT...LON 3120 9348 3100 9363 3113 9404 3114 9403
3116 9392 3118 9363 3118 9360 3117 9358
3120 9355 3122 9355The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:27 AM CDT | Areal Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 24 hr |
| May 23, 5:13 PM CDT | Areal Flood Advisory | LCH | Avoyelles, Rapides | 2 hr |
| May 23, 5:18 PM CDT | Severe Thunderstorm Warning | LCH | Evangeline, Rapides | 57 min |
| May 23, 5:31 PM CDT | Severe Thunderstorm Warning | LCH | Saint Landry, Saint Martin | 29 min |
| May 23, 5:43 PM CDT | Areal Flood Advisory | LCH | Vernon | 2 hr |
| May 23, 5:49 PM CDT | Areal Flood Advisory | LCH | Saint Landry, Saint Martin | 116 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.